Hail, Dawson
- When
- June 23, 9:26 AM MST
- Where
- Dawson County, 9.73 mi NW of Beaver Hill Dot
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.100, -104.520
Public reported quarter sized hail near the town of Glendive in Dawson County.
Convection fired in the morning of June 23 and produced a few severe reports near the Yellowstone River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Convection fired in the morning of June 23 and produced a few severe reports near the Yellowstone River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 23, 8:15 AM MST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 915 AM MDT SAT JUN 23 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY... UPDATE...AN ISOLATED THUNDERSTORM HAS FORMED OVER GLENDIVE...THUS THE MAIN FOCUS OF THE UPDATE WAS TO EXPAND THUNDERSTORM COVERAGE THIS MORNING FURTHER TO THE EAST. OTHERWISE TEMPERATURES AND WINDS INCLUDING THE LAKE WIND ADVISORY ARE ON TRACK. GILCHRIST PREVIOUS DISCUSSION...EASTERN MONTANA WILL BE IN AN UPPER RIDGE THROUGH MONDAY. THIS RIDGE WILL BUILD WITH TIME OVER THE WEEKEND AND BRING WELL ABOVE NORMAL TEMPERATURES TO THE AREA SUNDAY AND MONDAY. AT THE SAME TIME...THERE WILL BE A TIGHT SURFACE GRADIENT OVER THE REGION WITH A SURFACE HIGH IN SASKATCHEWAN TODAY AND MANITOBA ON SUNDAY AND A TROUGH OF LOW PRESSURE SYSTEM TO THE WEST OVER WYOMING AND CENTRAL MONTANA. THIS GRADIENT WILL BRING EASTERLY WINDS THAT WILL BE STRONG ENOUGH TO REQUIRE A LAKE WIND ADVISORY OVER FORT PECK LAKE THROUGH THE WEEKEND. THE EAST WINDS WILL ALSO ADVECT HIGHER DEWPOINTS INTO THE AREA MAKING THE AIRMASS INCREASINGLY UNSTABLE. HOWEVER...THE ATMOSPHERE WILL BE CAPPED MOST OF THE TIME THROUGH MONDAY WITH WARM AIR ALOFT. THERE WILL BE A FEW PERIODS OVER THE WEEKEND WHERE A THUNDERSTORM MIGHT SUCCEED IN EITHER FORMING OVER NORTHEAST MONTANA OR HOLD TOGETHER LONG ENOUGH FROM WEST TO REACH THE FORECAST AREA. TODAY AND TONIGHT...WITH A WARM FRONT TO THE SOUTH AND THE CAP BEING AT 5000 FEET AGL...IT IS POSSIBLE FOR A STORM TO FORM ABOVE THE CAP ALTHOUGH THE SHORTWAVES AND UPPER LEVEL SUPPORT WILL BE TO THE WEST. WILL MENTION A SLIGHT CHANCE IN MOST AREAS. ON SUNDAY...THE ATMOSPHERE WILL BE WARMER AND DRIER ALOFT WITH A STRONGER CAP THAT WILL CONTINUE INTO MONDAY. WITH THE POSSIBLE EXCEPTION OF NORTHERN PHILLIPS COUNTY...THERE WILL BE A LACK OF ANYTHING TO TRIGGER A STORM. THE RIDGE MOVES TO THE EAST DURING THE DAY ON MONDAY WITH THE ATMOSPHERE BECOMING VERY UNSTABLE. FLOW ALOFT TURNS TO THE SOUTHWEST DURING THE DAY. AT THIS POINT...ANY SHORTWAVES THAT COULD TRIGGER THUNDERSTORMS WILL HOLD OFF UNTIL EVENING. WILL KEEP MONDAY DRY FOR NOW. FORRESTER .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... THE EXTENDED PERIOD BEGINS WITH A CLOSED LOW PACIFIC STORM PUSHING INTO THE PAC-NW MONDAY NIGHT. THIS WILL NUDGE THE UPPER RIDGE AXIS EAST OF EASTERN MONTANA. THE THERMAL RIDGE SLIDES NORTH...SENDING THE WARM FRONT INTO CANADA WHERE THE SOUTHWESTERLY FLOW ALOFT WILL INITIATE STORMS. NORTHEAST MONTANA SHOULD ONLY SEE ISOLATED SHOWERS AND THUNDER. THE THERMAL RIDGE WITH THICKNESS HEIGHTS OF AROUND 585DM WILL MAKE FOR A WARM NIGHT. THEN ON TUESDAY THE BASE OF THE TROUGH SWINGS NORTHEAST INTO CANADA SENDING A COLD FRONT ACROSS THE MONTANA PLAINS. THE MODELS HAVE THE TIMING OF THE COLD FRONT OVER NEMONT TUESDAY AFTERNOON OR EVENING. IN ANY CASE THE SW JET CARRIES MOST OF THE MOISTURE INTO SOUTHERN ALBERTA AND SASKATCHEWAN WHERE THE STRONGEST STORMS ARE EXPECTED. THE MAIN AFFECT OF THE FRONT WILL BE TO COOL TEMPERATURES AFTER THE WELL ABOVE AVERAGE HIGHS ON TUESDAY...WHICH WILL AGAIN RUN WELL INTO THE 90S. GUIDANCE SUGGESTS OVERNIGHT LOWS TUESDAY NIGHT TO BE AROUND 10-15F DEGREES COOLER THAN MONDAY NIGHT. WITH FRONTAL TIMING UNCERTAIN IT MAY NOT SYNC UP WELL WITH THE PEAK AFTERNOON HEATING WHICH COULD STUNT SEVERE POTENTIAL. WITH DAYTIME CONDITIONS QUITE UNSTABLE...WILL HAVE TO CONTINUE LOOKING FOR SIMILAR FEATURES FROM RUN TO RUN BEFORE PLACING HIGHER CONFIDENCE IN THE POSSIBILITY OF STRONG THUNDERSTORMS. WEDNESDAY AND THURSDAY...THE TROUGH OF COOLER AIR THAT BROKE DOWN THE HEAT RIDGE WILL MAINTAIN TEMPERATURES CLOSER TO NORMAL. ANOTHER SMALLER SHORTWAVE DISTURBANCE FOLLOWS WHICH COULD INITIATE A FEW STORMS...BUT AGAIN...THE MAIN ACTIVITY PLAYS OUT TO OUR NORTH. FRIDAY AND BEYOND...THE UPPER RIDGE REBOUNDS IN THE WEST BEHIND THE DEPARTING SHORTWAVE. CONDITIONS WILL ONCE AGAIN BECOME WARMER AND DRIER THAN NORMAL. && .AVIATION... MAINLY VFR. MVFR IS POSSIBLE WITH ISOLATED THUNDERSHOWERS. THESE STORMS WILL EXIST ALONG A UPPER LEVEL FRONT THIS MORNING AND COULD EASILY SPILL OVER INTO THE KGDV AND KSDY TERMINALS BEFORE NOON. ISOLATED THUNDER COULD SPREAD OUT FURTHER DURING THE AFTERNOON AND IMPACT KGGW AND KOLF BUT THIS IS NOT CONSIDERED LIKELY. WINDS WILL BE OUT OF THE EAST AT 10 TO 20 KTS GUSTING TO 25 KTS. GUSTY ERRATIC WINDS WILL BE POSSIBLE NEAR ANY STORMS. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 9 PM MDT SUNDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 317 AM MDT SAT JUN 23 2012 MTZ016-017-021>023-241000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE- 317 AM MDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FOR SOUTHEAST WINDS OF 15 TO 30 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE LAKE WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 9 PM SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 923 AM MDT SAT JUN 23 2012 MTZ024-025-027-231630- DAWSON-RICHLAND-WIBAUX- 923 AM MDT SAT JUN 23 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN WIBAUX COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA... EASTERN DAWSON COUNTY IN NORTHEAST MONTANA... UNTIL 1030 AM MDT. AT 916 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF SAVAGE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF SOUTHEASTERN RICHLAND COUNTY... RURAL AREAS OF NORTHEASTERN WIBAUX COUNTY... RURAL AREAS OF EASTERN RICHLAND COUNTY... LAT...LON 4698 10484 4724 10477 4777 10404 4718 10404 TIME...MOT...LOC 1524Z 241DEG 28KT 4740 10423 GILCHRIST WEATHER.GOV/GLASGOW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
932 AM MDT SAT JUN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 4 NNW GLENDIVE 47.16N 104.74W
06/23/2012 E0.50 INCH DAWSON MT TRAINED SPOTTER
HAIL AROUND 1/3 OF AN INCH TO 1/2 INCH
&&
JBThe Glasgow radar (KGGW), 200 km away, was scanning. The volume nearest the first event began at 16:25 UTC.
5 hail. Local standard time, as filed.
Public reported quarter sized hail near the town of Glendive in Dawson County.
A trained spotter reported hail slightly larger than quarter sized, but was not up to half dollar sized in Wibaux.
A trained spotter reported nickel hail 4 miles northeast of Wibaux.
A trained spotter reported dime to nickel sized hail when the storm began, then quarter sized hail began to fall thereafter about 6 miles northeast of Wibaux.
Quarter sized hail was reported at the Wibaux Visitor's Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393797, 393798, 393801, 393802, 393803.